Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 256, NWS Dodge City, KS

August 16, 2015Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2015, 7:52 PM MDT for Hamilton County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2015, 7:52 PM MDT (01:52 UTC)
Expired
Aug 16, 2015, 8:15 PM MDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:54 PM MDTHAIL 113 N Coolidge, KSMOST OF THE HAIL WAS DIME AND NICKEL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS53 KDDC 170152
SVRDDC
KSC075-170215-
/O.NEW.KDDC.SV.W.0256.150817T0152Z-150817T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM MDT SUN AUG 16 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 815 PM MDT

* AT 752 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
  COOLIDGE...MOVING EAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN HAMILTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10204 3826 10174 3806 10173 3810 10205
TIME...MOT...LOC 0152Z 267DEG 5KT 3820 10198 

HAIL...1.00IN
WIND...60MPH

$$

HOVORKA
2 follow-up statements
086 
WWUS53 KDDC 170158
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM MDT SUN AUG 16 2015

KSC075-170215-
/O.CON.KDDC.SV.W.0256.000000T0000Z-150817T0215Z/
HAMILTON KS-
758 PM MDT SUN AUG 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...

AT 758 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
COOLIDGE...MOVING EAST AT 5 MPH.

HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN HAMILTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.

&&

LAT...LON 3826 10204 3826 10174 3806 10173 3810 10205
TIME...MOT...LOC 0158Z 267DEG 5KT 3820 10197 

HAIL...1.50IN
WIND...60MPH

$$

HOVORKA
632 
WWUS53 KDDC 170212
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM MDT SUN AUG 16 2015

KSC075-170222-
/O.EXP.KDDC.SV.W.0256.000000T0000Z-150817T0215Z/
HAMILTON KS-
812 PM MDT SUN AUG 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 815 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.

LAT...LON 3826 10204 3826 10174 3806 10173 3810 10205
TIME...MOT...LOC 0210Z 267DEG 5KT 3820 10197 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:49 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 16, 5:49 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT SUN AUG 16 2015

...Updated aviation section...

.SHORT TERM...(THIS EVENING THROUGH Monday)
ISSUED AT 307 PM CDT SUN AUG 16 2015

A shortwave trough progressing across the northern plains has
pushed a cold front into southwestern Nebraska this afternoon. A
surface trough in the lee of the Rockies has resulting in a
continuation of south winds, but surface dewpoints were not all
that high by August standards(58 and 63F). The highest surface
based CAPE values (>2000 j/kg) were in far western Kansas where
the highest dewpoints and highest potential temperatures were
located. Thunderstorms are expected to develop along the surface
trough near the Colorado state line late this afternoon and then
gradually spread eastward tonight. Given the limited CAPE farther
east, storms will tend to weaken by as they move eastward. The
storms in far western Kansas could be marginally severe.

A strong shortwave trough by August standards will begin to
approach the western high plains by late Monday. Tonight's storms
could linger on Monday in elevated fashion. Later Monday, surface
based storms could develop in far western Kansas and a few of
these storms could be marginally severe across. Highs ought to be
a little lower on Monday due to the cloud cover and possible
precipitation, with upper 80s expected.

.LONG TERM...(Monday NIGHT THROUGH Sunday)
ISSUED AT 307 PM CDT SUN AUG 16 2015

The aforementioned shortwave trough will move across the plains on
Tuesday. Widespread thunderstorms Monday night will spread
southeastward into south central Kansas by Tuesday afternoon, the
severity of which will depend on the extent of airmass recovery.
Precipitation should be exiting western Kansas Tuesday night as
the cold front sweeps through. Temperatures will drop into the 50s
across most of western Kansas, with readings near 60 in south
central Kansas. A much cooler airmass will progress into Kansas by
Wednesday, with highs only topping out in the 70s. Temperatures
could drop into the lower to mid 50s by Wednesday night due to
light winds and lower dewpoints.

Dry weather will persist into early Friday along with a warming
trend as lee troughing and south winds resume. Thunderstorm
chances may increase again as early as Friday as weaker shortwave
troughs arrive in advance of the next stronger one. But the best
storm chances will be late Saturday as a cold front and stronger
shortwave trough approach. After highs near or greater than 90
Friday and Saturday, cooler highs near 80 are likely by Sunday.
Dry weather can be expected Sunday through Tuesday in the wake of
the cold front.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Monday EVENING)
ISSUED AT 645 PM CDT SUN AUG 16 2015

A cold front moving through northwestern Kansas may bring
increased cloudiness and scattered thunderstorms to the TAF sites
this evening into the overnight period. Current thinking has MVFR
conditions at the HYS terminal around 02Z and at the GCK terminal
around 04Z. Confidence is lower that these storms will make it to
the DDC terminal and VCTS has been placed to reflect this.
Otherwise expect south southeasterly winds to continue across the
TAF sites overnight. One exception to this will be at the HYS
terminal where the aforementioned cold front may move through
towards sunrise tomorrow shifting winds to the northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  89  67  87 /  30  30  50  50
GCK  66  88  65  86 /  50  40  40  40
EHA  66  89  65  87 /  40  50  40  30
LBL  68  89  67  88 /  30  40  50  50
HYS  67  88  66  84 /  40  40  50  50
P28  69  91  69  89 /  20  20  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Hovorka_42
Hazardous weather outlook, Aug 16, 2:53 PM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SUN AUG 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-172100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 PM CDT SUN AUG 16 2015 /253 PM MDT SUN AUG 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND
TONIGHT. STORMS ACROSS FAR WESTERN KANSAS COULD CONTAIN SMALL
HAIL AND WIND GUSTS UP TO 60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY
AND THEN AGAIN BY FRIDAY AND SATURDAY. THE STORMS TUESDAY COULD BE
SEVERE IN SOUTH CENTRAL KANSAS, WITH HAIL AS LARGE AS GOLF BALLS.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 16, 6:47 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT SUN AUG 16 2015

KSZ030-170130-
TREGO KS-
747 PM CDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
830 PM CDT...

AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF SAINT PETER...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH...COLLYER...VODA AND TREGO CENTER.

LAT...LON 3899 9961 3871 10011 3872 10011 3881 10015
      3913 10015 3913 9984
TIME...MOT...LOC 0047Z 322DEG 11KT 3921 10018

HOVORKA
Special weather statement, Aug 16, 7:39 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM MDT SUN AUG 16 2015

KSZ061-170230-
HAMILTON KS-
739 PM MDT SUN AUG 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
830 PM MDT...

AT 738 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF COOLIDGE...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN HAMILTON
COUNTY.

LAT...LON 3826 10204 3826 10156 3806 10156 3810 10205
TIME...MOT...LOC 0138Z 274DEG 13KT 3819 10197

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:47 PM MDTSpecial Weather StatementDDCTrego43 min
Aug 16, 7:39 PM MDTSpecial Weather StatementDDCHamilton51 min
Aug 16, 8:27 PM MDTSpecial Weather StatementDDCHamilton, Kearny, Scott48 min
Aug 16, 9:10 PM MDTSpecial Weather StatementDDCFinney, Hamilton, Kearny50 min
Aug 16, 9:26 PM MDTSevere Thunderstorm WarningDDCStanton49 min
Aug 16, 9:48 PM MDTFlash Flood WarningDDCHamilton3 hr
Aug 16, 9:54 PM MDTSpecial Weather StatementDDCGrant, Kearny, Stanton51 min
Aug 16, 10:31 PM MDTSpecial Weather StatementDDCGrant, Haskell, Kearny, Morton, Seward, Stevens44 min
Aug 17, 12:46 AM MDTAreal Flood WarningDDCHamilton12 hr
Aug 17, 8:51 AM MDTRiver Flood WarningDDCHamilton12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.